Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 1, NWS San Diego, CA

January 15, 2019Orange County, California

NWS San Diego, CA issued this flash flood warning at Jan 15, 2019, 8:29 PM PST for Orange County, California. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 15, 2019, 8:29 PM PST (04:29 UTC)
Expired
Jan 15, 2019, 11:30 PM PST
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County Orange County, CA

The radar

The Santa Ana Mts radar (KSOX), 36 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 15, 8:53 PM PSTHEAVY RAIN 1.251 N Huntington Beach, CAHEAVY RAIN FOR ABOUT AN HOUR AND STREET FLOODING.
Jan 15, 8:53 PM PSTHEAVY RAIN 1.251 N Huntington Beach, CAHEAVY RAIN FOR ABOUT AN HOUR AND STREET FLOODING. THE DURATION OF THE HEAVY RAIN EVENT WAS 1 HOUR.
Jan 15, 9:00 PM PSTFLASH FLOOD1 Ssw Seal Beach, CASEAL WALK FROM 10TH ST BEACH LOT TO 13TH ST - WATER APPROACHING RESIDENCE DOORS.
Jan 15, 9:00 PM PSTFLASH FLOOD2 Wsw Huntington Beach, CAPCH HIGHWAY 1 IS CLOSED BOTH DIRECTIONS FROM WARNER TO SEAPOINT STREET DUE TO FLOODING FROM HEAVY RAIN TUESDAY EVENING.
Jan 15, 9:00 PM PSTFLASH FLOODFountain Valley, CAHEAVY RAIN OF 2 INCHES IN 2 HOURS OVER NORTHERN ORANGE COUNTY. INDUSTRIAL ROOF COLLAPSED DUE TO WATER BUILD UP. MT HERMANN STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 4.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2019-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2019-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

275 
WGUS56 KSGX 160429
FFWSGX
CAC059-160730-
/O.NEW.KSGX.FF.W.0001.190116T0429Z-190116T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
829 PM PST TUE JAN 15 2019

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Northwestern Orange County in southwestern California...

* Until 1130 PM PST

* At 828 PM PST, Doppler radar indicated heavy rain across the 
  warned area. Flash flooding will likely begin shortly.

* Some locations that will likely experience flooding include...
  Anaheim, Santa Ana, Huntington Beach, Garden Grove, Orange,
  Fullerton, Costa Mesa, Tustin, Stanton and Seal Beach.

LAT...LON 3376 11809 3378 11810 3385 11805 3390 11798
      3395 11797 3395 11794 3380 11778 3362 11795
      3366 11802 3371 11805 3371 11807 3373 11808
      3374 11811

$$

Maxwell
1 follow-up statement
280 
WGUS76 KSGX 160515
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
915 PM PST TUE JAN 15 2019

CAC059-160730-
/O.CON.KSGX.FF.W.0001.000000T0000Z-190116T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orange CA-
915 PM PST TUE JAN 15 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM PST FOR
NORTHWESTERN ORANGE COUNTY...

At 913 PM PST, Doppler radar indicated heavy rain across the warned 
area, with heaviest rain over Westminster and Garden Grove. Hourly 
rainfall rates exceeded one inch at Seal Beach, with the total 
rainfall of 2.05 inches since 600 PM. There were reports of flooding 
in the Seal Beach and Huntington Beach areas.

Some locations that will experience likely flooding include...
Anaheim, Santa Ana, Huntington Beach, Garden Grove, Orange,
Fullerton, Costa Mesa, Tustin, Stanton and Seal Beach.

LAT...LON 3376 11809 3378 11810 3385 11805 3390 11798
      3395 11797 3395 11794 3380 11778 3362 11795
      3366 11802 3371 11805 3371 11807 3373 11808
      3374 11811

$$

Maxwell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 15, 2:25 PM PST, 6 hours 4 minutes earlier.

Area forecast discussion, Jan 15, 2:25 PM PST, 6 hours 4 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
225 PM PST Tue Jan 15 2019

.SYNOPSIS...
A series of storms will bring periods of rain and mountain snow
through Thursday. Heavy rain is likely at times on the slopes of
the San Bernardino County mountains. Dry and warmer Friday through
Sunday with moderate offshore winds.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Rain over the coastal waters this afternoon will race eastward and
overspread the area tonight. The rain extends from Santa Barbara
southward to the San Diego County coastal waters, which is a little
farther south than projected. The heaviest rain was over LA and
Ventura Counties at 2 PM and was moving east.

The rain is associated with a Pacific shortwave near Pt Conception
which is providing enough instability for thunderstorms over the
ocean. Moisture is plentiful with this first "mini" atmospheric
river (PW's of 0.90"), and the warm air advection will also
contribute to the rainfall totals. Highest amounts will be over the
south facing slopes of the San Bernardino Mountains where 1-3" are
likely, with highest amounts at the focal points for orographic
rains like Lytle Creek. Snow levels will remain fairly high in the
warm air advection, from 5,500-6,000 feet, with significant snow
accumulations above 8,000 feet.

On Thursday, a more impressive Atmospheric River will bring even
more substantial rain. The PW increases to around 1.25", which will
rank in the Top 20 of January PW's. The highest was 1.56" in January
of 1997. This system is also trending a little farther north with
greatest rain amounts in Orange, Riverside and San Bernardino
Counties, but San Diego County will see rain too. Rain amounts with
this third and final storm Thursday will range from 0.10"-0.50" in
the deserts and southern San Diego County to 2-5" on the south
facing slopes of San Bernardino County. Orange County coast and
inland areas and the Inland Empire, could receive 1-2" of rain. This
system may have the greatest risk of flash flooding and urban
flooding, and a Flash Flood Watch may be needed. Snow levels will
increase to 7500 ft Thursday, with large accumulations confined to
areas above 8000 ft, an only an inch or two between 6500-7500 ft.
Southwesterly wind gusts of 55-65 mph are possible Thursday as the
system moves across the region.

Upper-level ridging then builds in for the weekend, along with
surface high pressure over the Great Basin. This will help
generate gusty east to northeast winds across inland areas, and
increase high temperatures to above seasonal normals. Another
round of gusty offshore winds may develop next Tuesday.

&&

.AVIATION...
152130Z...Coasts/Valleys...SCT-BKN clouds with bases 1500-6000 ft
MSL will continue through this afternoon. Cigs lowering to blo 2000
ft MSL this evening through early Wednesday morning, with widespread
VIS 2-4SM in -RA developing by 03Z Wed.

Deserts...SCT-BKN with cloud bases 2500-5000 ft MSL. Cigs could
lower to blo 1500 ft at times through tonight.

Mountains...Obscured in clouds/fog/pcpn through tonight.

&&

.MARINE...
Showers, possibly with embedded thunderstorms are expected to move
eastward across the coastal waters this afternoon through tonight.
Winds increasing this afternoon and evening. A Small Craft Advisory
goes into effect 3PM PST today to 4AM PST Wednesday for wind gusts
up to 30 kt. Conditions improve on Wed before another storm arrives
Thursday evening into Friday, again generating rough seas.

&&

.BEACHES...
A west-northwest swell of 4-6 ft at 18 sec will gradually subside
through Wednesday. Another northwest swell arrives late Wednesday
and builds Thursday into Friday. Periods of high surf are likely
with this swell also. A Beach Hazards Statement continues through
Friday afternoon.

&&

.FIRE WEATHER...
Gusty east to northeast winds are expected at times for inland
areas this weekend and again next Tuesday. Afternoon relative
humidity will lower to near 20 percent away from the coast through
the period. Given the amount of wetting rains received across the
region this week, fire weather conditions are only expected to be
elevated, but not critical for the period.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning until 3 AM PST Wednesday for Riverside
     County Mountains-San Bernardino County Mountains.

     Beach Hazards Statement through Friday afternoon for Orange
     County Coastal Areas-San Diego County Coastal Areas.

PZ...Small Craft Advisory for winds until 4 AM PST Wednesday for
     Coastal Waters from San Mateo Point to the Mexican Border
     and out to 30 nm-Waters from San Mateo point to the Mexican
     Border Extending 30 to 60 nm out including San Clemente
     Island.

&&

PUBLIC...Moede
FIRE WEATHER...JJT
AVIATION/MARINE/BEACHES...PG

In the hours before

Local storm report, Jan 15, 7:08 PM PST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
708 PM PST TUE JAN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             6 E MISSION VIEJO       33.64N 117.56W
01/15/2019  E0.25 INCH       ORANGE             CA   TRAINED SPOTTER

            ESTIMATED PEA SIZED HAIL REPORTED. SEVERAL
            CLOUD TO GROUND LIGHTNING STRIKES IN SANTA
            ANA MOUNTAINS IMMEDIATELY SOUTH OF TRABUCO
            CANYON (BELL CANYON AREA.).

&&

CO

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 7:17 PM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino5 hr
Jan 15, 7:19 PM PSTFlash Flood WatchSGXOrange, Riverside, San Bernardino, San Diego47 hr
Jan 16, 1:19 PM PSTWind AdvisorySGXRiverside, San Bernardino, San Diego37 hr
Jan 16, 3:57 PM PSTHigh Surf AdvisorySGXOrange, San Diego59 hr

Nearby

Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.